Arkansas, 2012

Damaging Winds in Arkansas, July 14, 2012

July 14, 2012 · NWS TSA · 4 events in 2 counties and zones

Thunderstorms developed during the early afternoon hours over portions of west central Arkansas. A few of these thunderstorms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the early afternoon hours over portions of west central Arkansas. A few of these thunderstorms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 14, 10:58 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 14, 10:58 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1158 AM CDT SAT JUL 14 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

TSRA IN THE FIRST 6 TO 8 HOURS OF THE VALID TAF PERIOD IS THE MAIN
CONCERN. FAIRLY SOLID LINE OF TSRA EXTENDS E TO W ACROSS NW AR
BETWEEN FYV AND FSM. SWRD MOVEMENT PLACES FSM IN THE BEST SPOT TO
SEE TSRA ON STATION...WITH SOME LIKELY IN THE VICINITY THIS AFTN
AT FYV/XNA AND ALSO PROBABLY MLC. LINE OF STORMS SHOWING SIGNS OF
DEVELOPING WWRD...GIVING MLC A CHANCE TO SEE TSRA ON STATION AS
WELL...BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE THAT IN A TEMPO
LIKE WILL BE INCLUDED AT FSM. IFR CONDITIONS WILL BE LIKELY ALONG
WITH GUSTY WINDS WITH ANY TSRA. VFR CONDITIONS AND LIGHT WINDS
SHOULD PREVAIL ALL TERMINALS OVERALL...ALTHOUGH RESIDUAL MOISTURE
FROM RAINS YDAY COULD BRING REDUCED VSBYS AT RVS TOWARD TOMORROW
MORNING.

&&

.PREV DISCUSSION... /ISSUED 1026 AM CDT SAT JUL 14 2012/

..UPDATE...

DISCUSSION...

JUST A FEW RELATIVELY MINOR TWEAKS TO THE EARLIER UPDATE. AREA OF
SOLID CONVECTION IS DROPPING SOUTHWARD THROUGH NORTH CENTRAL
ARKANSAS...THE WESTERN EDGE OF WHICH IS GRAZING PARTS OF CARROLL
COUNTY AND PROBABLY EVENTUALLY PARTS OF MADISON COUNTY. INDIVIDUAL
CELLS ALSO STARTING TO DEVELOP FURTHER SOUTH TOWARD FRANKLIN
COUNTY. INCREASED POPS IN THIS FAR EASTERN PART OF THE FORECAST
AREA AS A RESULT. TEMPERATURES ACTUALLY A COUPLE OF DEGREES WARMER
ON THE 15Z OBS IN NORTHWEST ARKANSAS THAN IN PARTS OF NORTHEAST
OKLAHOMA DUE TO YESTERDAYS RAINFALL IN OKLAHOMA. RAISED HIGHS A
COUPLE OF DEGREES ALONG THE 540 CORRIDOR...WITH INCREASING
CLOUDINESS LIKELY PRECLUDING ANYMORE WARMUP THAN THAT.

PREV DISCUSSION... /ISSUED 745 AM CDT SAT JUL 14 2012/

.UPDATE...

DISCUSSION...

QUICK UPDATE THIS MORNING TO INTRODUCE SOME SMALL POPS IN THE FAR
EASTERN PART OF THE FORECAST AREA PRIOR TO 18Z...AND ALSO TO
DECREASE HIGH TEMPERATURES SOME IN THE AREAS THAT SAW THE GOOD
RAINS YESTERDAY.

A FEW ECHOES ARE BEGINNING TO SHOW UP ON RADAR TO THE EAST OF
INTERSTATE 540 IN NORTHWEST ARKANSAS...AN EXTENSION OF THE MORE
VIGOROUS CONVECTION NEAR SPRINGFIELD. THIS ACTIVITY SHOULD REMAIN
SPOTTY AT BEST...BEFORE BIGGER CHANCES FOR RAIN ARRIVE DURING THE
AFTERNOON HOURS AS PREVIOUSLY FORECAST.

INCREASED HUMIDITY IS LIKELY TODAY ACROSS MAINLY PORTIONS OF
NORTHEAST OKLAHOMA DUE TO YESTERDAYS RAIN. DEW POINTS WERE RAISED
A FEW DEGREES AT SELECT LOCATIONS /SUCH AS TULSA AND BARTLESVILLE/
DUE TO INCREASED SURFACE MOISTURE...AND HIGH TEMPERATURES WERE
DECREASED A FEW DEGREES DUE TO THE SAME REASON. FORECAST HEAT
INDEX VALUES ARE GENERALLY UNCHANGED DUE TO THE TRADE OFF BETWEEN
THE DECREASED AMBIENT TEMPERATURE AND THE INCREASED HUMIDITY.

PREV DISCUSSION... /ISSUED 603 AM CDT SAT JUL 14 2012/

DISCUSSION...

THE 12Z TAF DISCUSSION CAN BE FOUND BELOW.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MORNING FOG IS OCCURRING AT NE OK SITES DUE TO YESTERDAYS RAINS.
VSBYS WILL PERSIST IN THE MVFR RANGE...BRIEFLY DIPPING DOWN INTO
THE IFR RANGE THROUGH 14Z OR SO. VFR WILL PREVAIL OTHERWISE WITH
THE CHANCE OF AN ISOLD TS OVER IN NW AR OR SE OK THIS AFTERNOON.
CHANCES ARE NOT HIGH ENOUGH TO WARRANT ANYTHING OTHER THAN A VCTS
MENTION FOR NOW.

LACY

PREV DISCUSSION... /ISSUED 303 AM CDT SAT JUL 14 2012/

DISCUSSION...
UPPER HIGH PRESSURE WILL REMAIN STRONG TO OUR WEST AND EAST... WITH
AN AREA OF WEAKNESS IN BETWEEN OVER THE NEXT FEW DAYS. THIS WILL
HOLD TEMPERATURES DOWN SLIGHTLY... AND SHOULD ALSO ALLOW FOR
CONTINUATION OF DIURNAL CONVECTIVE ACTIVITY ACROSS MAINLY THE
EASTERN HALF OF THE FORECAST AREA. WILL HAVE POPS IN THE FORECAST
FOR THE AFTERNOON AND EVENING HOURS THROUGH MONDAY.

HIGH PRESSURE IS EXPECTED TO STRENGTHEN BY TUESDAY... WHICH SHOULD
END THE DIURNAL SHOWER ACTIVITY... WHILE INCREASING TEMPERATURES
ACROSS THE REGION FOR THE REMAINDER OF THE UPCOMING WEEK. AFTERNOON
HEAT INDEX VALUES MAY PUSH TO OVER 105 DEGREES BY LATE IN THE WEEK.
OVERNIGHT LOWS STILL LOOK TO REMAIN SLIGHTLY BELOW ADVISORY
CRITERIA... ALTHOUGH SOME AREAS MAY BE CLOSE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....07
AVIATION...22
Hazardous weather outlook, Jul 14, 11:46 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1246 PM CDT SAT JUL 14 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1246 PM CDT SAT JUL 14 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...SOUTHEAST AND EAST CENTRAL OKLAHOMA...NORTHWEST ARKANSAS.
	ONSET...ONGOING THROUGH EARLY EVENING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ARE ONGOING EARLY THIS AFTERNOON
ACROSS PORTIONS OF NORTHWEST ARKANSAS. ADDITIONAL DEVELOPMENT IS
EXPECTED THROUGH THE AFTERNOON AND INTO THE EARLY EVENING ACROSS
EAST CENTRAL AND SOUTHEAST OKLAHOMA. LOCALLY HEAVY RAIN AND ISOLATED
DAMAGING DOWNBURST WINDS ARE POSSIBLE WITH THE STRONGEST STORMS.

HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON
OVER NORTHEAST OKLAHOMA. A MID LEVEL RIDGE OVER MUCH OF THE PLAINS
WILL MAINTAIN MOSTLY SUNNY SKIES AND HOT CONDITIONS OVER MUCH OF
OKLAHOMA.

A LIMITED FIRE DANGER WILL PERSIST OVER MUCH OF NORTHEAST OKLAHOMA
DUE TO THE RECENT DROUGHT CONDITIONS...WITH OVERALL FIRE SPREAD
POTENTIAL REDUCED DUE TO LIGHT WINDS. HOWEVER...OUTFLOW FROM
THUNDERSTORMS COULD CREATE GUSTY...RAPIDLY SHIFTING
WINDS...RESULTING IN PROBLEMS FOR ANY ONGOING FIRE FIGHTING EFFORTS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY THROUGH FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...
               	         DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...

STORMS ARE EXPECTED IN THE SAME GENERAL AREA ON SUNDAY AND MONDAY
AFTERNOON...MAINLY OVER THE HIGH TERRAIN OF SOUTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS. ISOLATED DAMAGING DOWNBURST WIND REPORTS
REMAIN POSSIBLE.

THE FIRE DANGER WILL GRADUALLY INCREASE INTO THE ELEVATED CATEGORY
NEXT WEEK. A MID AND UPPER LEVEL RIDGE IS FORECAST TO REBUILD OVER
THE CENTRAL AND SOUTHERN PLAINS LATER IN THE WEEK...AND THIS WILL
BRING SEVERAL DAYS OF HOT AND DRY WEATHER WHICH WILL ONLY
EXACERBATE THE FIRE WEATHER SITUATION. HEAT INDICES WILL GRADUALLY
CLIMB AS WELL...REACHING OR EXCEEDING 105 DEGREES BY WEDNESDAY OR
THURSDAY OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 14, 11:59 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT SAT JUL 14 2012

ARZ010-019-020-141830-
CRAWFORD AR-FRANKLIN AR-WASHINGTON AR-
1259 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN CRAWFORD AND CENTRAL WASHINGTON

IN WEST CENTRAL ARKANSAS
     FAR WEST CENTRAL FRANKLIN

AT 1259 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF FAYETTEVILLE TO 2 MILES SOUTHWEST OF
LOCKE...MOVING WEST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...HICKS...PINEY...WALNUT GROVE...
FAYETTEVILLE...WINSLOW...WEST FORK...FARMINGTON...BLACKBURN...
HOGEYE...BRENTWOOD...WOOLSEY...WYOLA...ARNETT...SULPHUR CITY...BLACK
OAK...GREENLAND...WHEELER...MOUNTAINBURG...CHESTER...LOCKE...MOUNT
GAYLER...DEVILS DEN STATE PARK AND LAKE FORT SMITH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3612 9403 3569 9405 3555 9401 3557 9430
      3611 9430
TIME...MOT...LOC 1759Z 092DEG 11KT 3607 9411 3565 9410
Special weather statement, Jul 14, 12:25 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
125 PM CDT SAT JUL 14 2012

ARZ019-020-029-141900-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
125 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     SOUTHERN FRANKLIN AND NORTHERN SEBASTIAN

AT 125 PM CDT...OUTFLOW FROM A LINE OF STRONG THUNDERSTORMS WAS
LOCATED FROM 2 MILES NORTH OF RUDY TO 4 MILES SOUTHEAST OF KIBLER TO
VESTA...MOVING SOUTHWEST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE
WIND MAY PRECEDE ANY RAIN BY 10 TO 15 MINUTES.

LAT...LON 3536 9375 3540 9380 3532 9381 3532 9390
      3523 9393 3522 9402 3513 9404 3513 9406
      3522 9430 3539 9442 3569 9418 3553 9370
      3538 9370
TIME...MOT...LOC 1825Z 031DEG 24KT 3554 9430 3539 9418
          3535 9406
Special weather statement, Jul 14, 12:29 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
129 PM CDT SAT JUL 14 2012

ARZ010-019-141900-
CRAWFORD AR-WASHINGTON AR-
129 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN CRAWFORD AND WESTERN WASHINGTON

AT 129 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTHWEST OF FAYETTEVILLE TO 2 MILES SOUTHWEST
OF LOCKE...AND ALSO FROM NEAR HOGEYE TO NATURAL DAM...MOVING WEST AT
10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3569 9418 3544 9439 3545 9441 3542 9443
      3610 9454 3609 9413 3566 9405
TIME...MOT...LOC 1829Z 099DEG 9KT 3605 9420 3566 9411

The radar

The Western Arkansas radar (KSRX), 19 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 14, 12:42 PM CST
Where
Crawford County, 1.09 mi S of Smeltzer
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
35.454, -94.321

Strong thunderstorm wind blew down a highway sign near the intersection of I-540 and I-40.

Thunderstorm Wind, Sebastian

When
July 14, 12:55 PM CST
Where
Sebastian County, 0.78 mi ESE of Greenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.214, -94.258

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Sebastian

When
July 14, 12:55 PM CST
Where
Sebastian County, 4 mi W of Greenwood
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.220, -94.341

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Sebastian

When
July 14, 12:55 PM CST
Where
Sebastian County, 1.32 mi WNW of Greenwood
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.230, -94.290

Strong thunderstorm wind blew down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400184, 400185, 400186, 400187.